Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 70, NWS Blacksburg, VA

August 20, 2018Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 20, 2018, 12:50 AM EDT for Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 12:50 AM EDT (04:50 UTC)
Expired
Aug 20, 2018, 3:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1776 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WGUS51 KRNK 200450
FFWRNK
VAC089-141-690-200745-
/O.NEW.KRNK.FF.W.0070.180820T0450Z-180820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1250 AM EDT MON AUG 20 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  The City of Martinsville in south central Virginia...
  Southern Henry County in south central Virginia...
  Southeastern Patrick County in southwestern Virginia...

* Until 345 AM EDT

* At 1247 AM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen during the past 24 hours 
  in this region, with nearly an inch of this just during the past 
  hour. An area of thunderstorms extending from near Stuart to Critz 
  to Penns Store to Martinsville will persist in this area for at 
  least another hour. The ground is saturated in this area from 
  recent heavy rainfall. Flash flooding is imminent.

* Some locations that will experience flooding include...
  Martinsville...
  Spencer...
  Penns Store...
  Critz...
  and Villa Heights.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

This includes the following streams and drainages...
Mayo River...
Surry Martin Branch...
Marrowbone Creek...
Little Matrimony Creek...
and Mulberry Creek.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3666 8025 3672 7977 3654 7973 3654 8024

$$

RAB
2 follow-up statements
935 
WGUS71 KRNK 200635
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
235 AM EDT MON AUG 20 2018

VAC089-141-690-200745-
/O.CON.KRNK.FF.W.0070.000000T0000Z-180820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-Patrick VA-
235 AM EDT MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR 
SOUTHERN HENRY AND SOUTHEASTERN PATRICK COUNTIES AS WELL AS THE CITY 
OF MARTINSVILLE...

At 221 AM EDT, Doppler radar and automated rain gauges indicated 
that while rainfall had diminished across the warned area, scattered 
showers and thunderstorms continued to affect the warned area. 
Nearly four inches of rain has fallen in parts of southwest Henry 
and southeast Patrick County during the past 24 hours, with an inch 
or so of this during the past hour. The ground is saturated from 
recent heavy rainfall.  Thus, flash flooding remains possible. 

Excessive rainfall over the warned area can cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
Martinsville...
Spencer...
Penns Store...
Critz...
and Villa Heights.

Additional rainfall amounts of 1/2 to 1 inch is possible over the 
next hour.

This includes the following streams and drainages...
Mayo River...
Surry Martin Branch...
Marrowbone Creek...
Little Matrimony Creek...
and Mulberry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3666 8025 3672 7977 3654 7973 3654 8024

$$

RAB
645 
WGUS71 KRNK 200739
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
339 AM EDT MON AUG 20 2018

VAC089-141-690-200749-
/O.EXP.KRNK.FF.W.0070.000000T0000Z-180820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-Patrick VA-
339 AM EDT MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR 
SOUTHERN HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE WILL EXPIRE AT 345 AM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3666 8025 3672 7977 3654 7973 3654 8024

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:46 AM EDT, 4 minutes earlier.

Area forecast discussion, Aug 20, 12:46 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1246 AM EDT Mon Aug 20 2018

.SYNOPSIS...
A front will remain stationary over the Mid Atlantic region
overnight through Monday and then lift north as a warm front
Monday night. Low pressure over the Mid Mississippi Valley on
Monday night will track northeast into Canada by Wednesday
morning, pushing a strong cold front through the region. Cooler
and drier high pressure builds into the eastern United States
for Thursday and Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 905 PM EDT Sunday...

Main concern continues with heavy rain producing convection
across the north and east where analysis showing an axis of
higher instability ahead of an initial wave aloft to the west.
Latest evening soundings show quite a wet environment for
showers to continue into the overnight given Pwats near 2 inches
within a rather unidirectional but diffluent mid level flow
aloft. This along with a weak surface front over the area likely
to keep slow moving convection going with some back building
still possible ahead of yet another stronger wave to the
northwest. Moisture also trapped beneath the weak inversion
aloft conducive to warm rain processes with showers tending to
stay far enough east of the weak downsloping aloft. However latest
short term models suggest that showers could redevelop off
outflow even across the west per current convergence fields.
Thus keeping high pops east and at least chance coverage west
into the early morning hours. Otherwise should finally see
showers fade late followed by more fog/stratus as the flow turns
more easterly along and behind the front by morning. Dropped
lows a bit espcly where have seen cooling via heavy rain from
earlier with most falling into the 60s overall.

Previous discussion as of 210 PM EDT Sunday...

Water vapor loops showed two short waves that will track across
southwest Virginia, southeast West Virginia and northwest North
Carolina tonight and Monday. These short waves in combination with
weak surface convergence will spark showers and thunderstorms.

The first wave coming out of eastern Kentucky this afternoon will
reach the Blue Ridge this evening. The next, more prominent, vort
max tracks from Michigan into central Virginia by late Monday
morning.

Best areal coverage will be this afternoon and evening, but enough
lift and instability to keep at least isolated showers and
thunderstorms in the forecast into early Monday morning. Amount of
cloud cover, position of the surface front, and location of any
remnant outflow from today's storms will impact where and when
showers and thunderstorms will develop on Monday.

No change in air mass tonight and Monday with moist surface dew
points, deep moisture and precipitable water values around 1.5
inches. This will keep overnight lows mild. Will stay closer to the
warmer guidance numbers for lows tonight. Starting off mild but will
need to burn off the stratus on Monday so will lean toward cooler
maxes for highs.

Confidence was below average for coverage for precipitation
tonight, above average for temperatures and average all other
elements.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

Look for a continuation of unsettled weather into Monday night as
well, as a warm front near the VA/NC border begins to return
northward. This will keep shower/thunderstorm chances going into the
overnight along with abundant cloud cover.

Most active day in the short-term period is Tuesday, as a potent
surface low and parent upper-level disturbance moving across the
Ohio Valley into the Northeast moves into a humid, conditionally
unstable air mass. Increasing 500 mb height falls overspread the mid-
Appalachians, Blue Ridge into the Piedmont region through the day
and in such a thermodynamic environment, showers and thunderstorms
should turn scattered to numerous in the afternoon to mid-evening
hrs. While the actual cold front arrives well after peak heating
more into Tuesday night/early Wednesday, convergence associated
with a pre-frontal trough/theta-e gradient should help provide
a corridor of focused lift aside from terrain. Effective-layer
and deep-layer shear magnitudes are rather strong for mid-August
with values between 30-35 kts over the northern NC counties to
as much as 40 kts in the Blue Ridge and central VA Piedmont.
While directional shear will likely weaken as winds veer with
the northward passage of the overnight/early-day warm front,
speed shear is pretty robust and would support at least
organized multicells and approach values ordinarily associated
with occurrences of supercells across the northern half. What is
less clear is the degree of instability, which stems largely
from uncertainty on when/if and the extent to which early-day
cloud cover/warm frontal showers can thin out. This also affects
the start time of convection, though forecast convective
inhibition probably will not take much heating to overcome.
Instability is also limited by poor mid-level lapse rates. A
conservative estimate based on the NAM/GFS along with some
clouds would offer a marginally to moderately-unstable
environment with seasonably strong wind shear. Strong to
potentially severe thunderstorms are possible in this regime
capable of strong/damaging winds, with hail a secondary but non-
zero possibility simply because the winds at mid/upper levels
are pretty strong. SPC has a Marginal/5% severe probability
shown for Tuesday. Sustained storms should produce heavy
rainfall as well with PWATs around 1.6-1.8", supporting the
Marginal excessive rain outlook, but quick storm motions limits
duration and may otherwise preclude flash flooding. In a general
sense, areas potentially more vulnerable are those
preconditioned by rain leading up to Tuesday. Will continue to
message Tuesday as a day to pay close attention to in the HWO.
Westerly flow as the upper trough axis passes should help to
clear the region from clouds, except for a period of stratus
overnight along the western Appalachians.

Substantial air mass change in store for Wednesday as the cold front
moves eastward early in the day. 850 mb temperatures should fall
into the low teens Celsius by afternoon, with dewpoints falling into
the 50s/low 60s from dry advection and mixing of dry air aloft. It
may also prove to be a somewhat breezy day with modest pressure
rises and 850 mb winds around 20-30 kts. If there is a threat for
showers it may be across the southern half of the area as the 850 mb
front crosses the region in the afternoon but won't offer anything
worse than slight chance. Really though, after mountain stratus
thins out Wednesday looks to all-in-all be nice weather-wise with
highs in the 70s/lower 80s and comfortable humidity levels. Ridge
builds in overnight and leads to quiescent weather for the evening
hrs as well.

Overall forecast confidence this period is moderate, though is high
on the cooler/drier conditions expected for Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM EDT Sunday...

Thursday and Friday look quite pleasant across the region, as
large area of high pressure and upper-level ridge builds into
New England and maintains a surface ridge/dry wedge across our
area. Plentiful sunshine and 850 mb temperatures should remain
in the lower teens, and dewpoints in the 50s should really make
for ideal conditions for any outdoor plans. Forecast confidence
for the latter half of the week is high.

The weekend appears to be a little more unsettled as a weakness in
the upper-level ridge begins to avail itself across the mid-Atlantic
Region. May see some showers and thunderstorms develop in the
southern half of the area on the wedge boundary Saturday night and
again Sunday. Pattern appears to turn warmer and more typical of mid-
summer with convective chances limited to terrain for early next
week. Forecast confidence for the weekend/early next week is
moderate.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1243 AM EDT Monday...

Showers and storms continue across parts of the region espcly
southern/eastern sections where convection remains slow to move.
Given lingering instability and moisture along with a front
around, would expect coverage to linger into the overnight
along residual outflow boundaries. Thus kept in either a
prevailing or vicinity mention all locations with TEMPO for
lower cigs/vsbys within isolated shra/tsra across the region.
Once convection does fade a bit, will see more of a light
easterly component develop just behind the front resulting in
areas of sub-VFR in stratus and fog through early Monday. This
could also produce IFR/LIFR that may last into mid morning
Monday with at least MVFR cigs possible as well through midday
if not Monday afternoon. This cloud cover, position of the
surface front, and location of any remnant outflow from today's
storms will impact where and when showers and thunderstorms will
develop on Monday. For now appears best chances will be across
southern and western sections where may see more heating closer
to the southern side of the front. High confidence of extensive
IFR to LIFR ceilings overnight and MVFR to IFR fog.

Extended Discussion...

The frontal boundary will move northward as a warm front Monday
night then a stronger cold front moves through the Mid Atlantic
region Tuesday. This will produce widespread showers and
thunderstorms with the associated MVFR to IFR ceilings and
visibilities.

High pressure will build in Wednesday and will be overhead by
Thursday. VFR conditions are expected with this cooler and
drier air mass through Friday. MVFR to IFR fog is likely each
night in the along the typical river valleys, especially west of
the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JH
SHORT TERM...AL
LONG TERM...AL
AVIATION...AMS/JH/RAB
Hazardous weather outlook, Aug 19, 9:21 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
921 PM EDT Sun Aug 19 2018

NCZ005-006-VAZ023-024-033>035-043>047-058-059-210130-
Rockingham-Caswell-Botetourt-Rockbridge-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
921 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Tonight.

Clusters or slow moving showers and thunderstorms could result in
very heavy rainfall which may be enough to produce flooding or
flash flooding into the overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday, there is a low probability for widespread hazardous
weather.

On Tuesday, scattered to numerous thunderstorms are expected to
develop again. A few may become strong to severe in the afternoon
and early evening. Strong to damaging winds are the primary
thunderstorm hazard with hail a secondary hazard. Torrential rain
with thunderstorms may trigger localized flooding as well.

Hazardous weather is not expected at this time from Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022-032-WVZ042>044-507-508-210130-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
921 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday, there is a low probability for widespread hazardous
weather.

On Tuesday, scattered to numerous thunderstorms are expected to
develop again. A few may become strong to severe in the afternoon
and early evening. Strong to damaging winds are the primary
thunderstorm hazard with hail a secondary hazard. Torrential rain
with thunderstorms may trigger localized flooding as well.

Hazardous weather is not expected at this time from Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 19, 11:05 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 PM EDT SUN AUG 19 2018

VAZ033-043-200330-
Henry-Franklin-
1105 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...

Until 1130 PM EDT.

At 1105 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sydnorsville to Oak Level. Movement
was southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Sydnorsville...
Oak Level...
and Figsboro.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3688 7972 3672 7986 3679 7995 3693 7985
TIME...MOT...LOC 0305Z 304DEG 10KT 3690 7983 3680 7992

DS
Local storm report, Aug 19, 11:08 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      5 SW CHATHAM            36.77N 79.46W
08/19/2018                   PITTSYLVANIA       VA   911 CALL CENTER

            ROAD CLOSED TO DUE FLASH FLOODING FROM BEARSKIN CREEK
            NEAR THE INTERSTECTION OF IRISH ROAD AND BEARSKIN ROAD.

&&
Special weather statement, Aug 19, 11:32 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1132 PM EDT SUN AUG 19 2018

VAZ033-043-200400-
Henry-Franklin-
1132 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES AND THE
NORTHEASTERN CITY OF MARTINSVILLE...

Until midnight EDT.

At 1131 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sontag to near Snow Creek to
Collinsville. Movement was southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Martinsville...
Snow Creek...
Leatherwood...
Mountain Valley...
and Laurel Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3674 7994 3681 7981 3692 7979 3686 7966
      3676 7966 3674 7967 3668 7979
TIME...MOT...LOC 0331Z 302DEG 11KT 3689 7977 3679 7977 3673 7991

DS
Special weather statement, Aug 20, 12:02 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1202 AM EDT MON AUG 20 2018

VAZ047-200430-
Buckingham-
1202 AM EDT MON AUG 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BUCKINGHAM COUNTY...

Until 1230 AM EDT.

At 1201 AM EDT, radar indicated strong thunderstorms were located
isolated along a line extending from near Buckingham to near
Sheppards.

Movement was north at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
and Dillwyn.

LAT...LON 3738 7844 3752 7856 3763 7853 3749 7835
TIME...MOT...LOC 0401Z 188DEG 6KT 3753 7851 3741 7843

DS
Local storm report, Aug 20, 12:22 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      3 SSE MILTON            36.49N 79.20W
08/19/2018                   CASWELL            NC   911 CALL CENTER

            JACK POINTER ROAD CLOSED DUE TO FLASH FLOODING ALONG
            KILGORE CREEK WITH WATER REPORTED OVER THE BRIDGE.

&&
Special weather statement, Aug 20, 12:32 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1232 AM EDT MON AUG 20 2018

VAZ011-013-014-200530-
Giles-Pulaski-Montgomery-
1232 AM EDT MON AUG 20 2018

...STRONG THUNDERSTORMS WILL AFFECT PULASKI...GILES AND NORTHERN
MONTGOMERY COUNTIES AS WELL AS THE CITY OF RADFORD...

Until 130 AM EDT.

At 1231 AM EDT, a strong thunderstorm was located over White Gate,
moving northeast at 5 mph.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Pearisburg.

This includes The following Location Virginia Tech.

Torrential rainfall is Occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 8044 3733 8039 3737 8033 3734 8026
      3731 8026 3724 8020 3697 8082 3711 8093
      3715 8086 3717 8088 3718 8086 3719 8087
      3718 8089 3720 8092 3737 8076 3740 8080
      3738 8075 3742 8064 3747 8056 3748 8051
TIME...MOT...LOC 0431Z 209DEG 5KT 3717 8083

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:17 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania5 hr
Aug 19, 9:15 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington60 min
Aug 19, 9:21 PM EDTSpecial Weather StatementRNKPittsylvania54 min
Aug 19, 9:56 PM EDTSpecial Weather StatementRNKFranklin64 min
Aug 19, 10:36 PM EDTAreal Flood AdvisoryRNKBedford, Franklin2 hr
Aug 19, 11:05 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Aug 19, 11:32 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Aug 20, 12:02 AM EDTSpecial Weather StatementRNKBuckingham28 min
Aug 20, 12:07 AM EDTAreal Flood AdvisoryRNKHenry, Patrick, City of Martinsville4 hr
Aug 20, 12:32 AM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford58 min
Aug 20, 1:20 AM EDTAreal Flood WarningRNKHalifax, Pittsylvania3 hr
Aug 20, 2:34 PM EDTFlash Flood WatchRNKCarroll, Floyd, Franklin, Grayson, Halifax, Henry and 9 more12 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.